Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS Flagstaff, AZ

August 26, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2015, 4:01 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 4:01 PM MST (23:01 UTC)
Expired
Aug 26, 2015, 7:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WGUS55 KFGZ 262301
FFWFGZ
AZC005-270245-
/O.NEW.KFGZ.FF.W.0025.150826T2301Z-150827T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 PM MST WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 745 PM MST
    
* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT ONE TO TWO INCHES OF RAIN HAS ACCUMULATED IN THE WASHES SOUTH 
  OF SUPAI...THAT DRAIN INTO HAVASU CREEK. IN ADDITION...STORMS ARE 
  STILL OCCURRING SOUTH AND SOUTHEAST OF SUPAI. FLASH FLOODING IS   
  EXPECTED TO BEGIN SHORTLY SOUTH OF SUPAI AND WILL REACH SUPAI AND 
  THE CAMPGROUND FROM 5 TO 7 PM MST. THE LEVELS OF HAVASU CREEK AT 
  SUPAI ARE ANTICIPATED TO RISE BY 4 TO 6 FEET...WHICH WILL PUT THE 
  CREEK ABOVE FLOOD STAGE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUPAI AND THE CAMPGROUND AND SUPAI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

AT A STREAM LEVEL OF 17 FEET...MINOR FLOODING WILL OCCUR. FOOT
BRIDGES WILL BE WASHED OUT IN SUPAI CAMPGROUND. SOME CAMPSITES WILL
BE FLOODED. CAMPERS MAY BE STRANDED IN PORTIONS OF THE CAMPGROUND.

AT A STREAM LEVEL OF 20 FEET...MODERATE FLOODING WILL OCCUR. TRAVEL
THROUGHOUT SUPAI VILLAGE WILL BE LIMITED. HOMES...PROPERTY...AND
ROADWAYS NEAR HAVASU CREEK IN SUPAI VILLAGE WILL BE FLOODED. MUCH OF
SUPAI CAMPGROUND WILL LIKELY BE INUNDATED.

&&
 
LAT...LON 3617 11241 3595 11250 3603 11268 3631 11276

$$
2 follow-up statements
726 
WGUS75 KFGZ 270130
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 PM MST WED AUG 26 2015

AZC005-270245-
/O.CON.KFGZ.FF.W.0025.000000T0000Z-150827T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
630 PM MST WED AUG 26 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 625 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED ACROSS THE WARNING AREA. GAGE DATA ON HAVASU 
CREEK AT SUPAI RECORDED A 2 FOOT RISE AT 545 PM MST...LEVELS ARE NOW 
RECEDING. ADDITIONAL RISES MAY STILL OCCUR THIS EVENING AS UPSTREAM 
WATER MOVES NORTH TOWARD SUPAI.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUPAI AND THE SUPAI CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3617 11241 3595 11250 3603 11268 3631 11276

$$
729 
WGUS75 KFGZ 270249
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
749 PM MST WED AUG 26 2015

AZC005-270254-
/O.EXP.KFGZ.FF.W.0025.000000T0000Z-150827T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
749 PM MST WED AUG 26 2015

...THE FLASH FLOOD WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT
745 PM MST...

CURRENT GAGE READINGS ON HAVASU CREEK IN SUPAI INDICATE A SMALL 
SECONDARY SURGE IS OCCURRING...WITH THE STAGE AT 15.1 FEET...AS OF 
700 PM MST. WATER MOVING FROM SOUTH OF SUPAI IS RECEDING AND THIS 
SECONDARY CREST SHOULD ALSO RECEDE THROUGH 900 PM MST.

THE WATER IN HAVASU CREEK IS NO LONGER EXPECTED TO POSE A THREAT TO 
LIFE OR PROPERTY...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3617 11241 3595 11250 3603 11268 3631 11276

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:40 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 26, 3:40 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST WED AUG 26 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER NORTHERN ARIZONA THROUGH
THURSDAY. SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING
AND THEN REDEVELOP THURSDAY. THE STRONGER STORMS WILL PRODUCE HEAVY
RAINFALL WITH A POSSIBILITY OF FLASH FLOODING...HAIL AND GUSTY
WINDS. LOOK FOR A DECREASE IN STORM COVERAGE ACROSS NORTHWEST
ARIZONA STARTING FRIDAY AND PUSHING EASTWARD THROUGH THE WEEKEND.

&&

.DISCUSSION... WIDESPREAD THUNDERSTORMS ONGOING ACROSS COCONINO AND
NORTHERN YAVAPAI COUNTIES THIS AFTERNOON...AND A LINE OF STORMS
STRETCHING FROM CHINO VALLEY TO HOTEVILLA AND TUBA CITY. THIS
ACTIVITY SHOULD CONTINUE THROUGH THE EVENING AND THEN DIMINISH.
LOCALLY HEAVY RAINFALL AND HAIL THE MAIN THREATS THIS EVENING.

HIGH PRESSURE ALOFT IS CENTERED TO OUR EAST BUT IS FORECAST TO
REFORM ACROSS SOUTHERN AZ WITH TIME THROUGH FRIDAY. WE WILL HAVE
VERY LIGHT WINDS ALOFT THROUGH EARLY FRIDAY AND THIS WILL ALLOW
DECENT MOISTURE TO STICK AROUND THE AREA. THUS SCATTERED THUNDERSTORMS
ARE EXPECTED AGAIN THURSDAY FROM LATE MORNING THROUGH THE EARLY
EVENING.

FRIDAY THROUGH SUNDAY......SOUTHWEST FLOW DEVELOPS OVER NORTHERN
ARIZONA AND BRINGS A DEGREE OR TWO OF MID LEVEL WARMING. PROGS
CONTINUE TO MOISTURE GRADIENT WITH FAIRLY DEEP MOISTURE SOUTHEAST OF
A PAYSON TO WINDOW ROCK LINE. KEPT A CHANCE OF AFTERNOON STORMS IN
THE FORECAST FOR THE WHITE MTNS AND VICINITY, WITH A SLIGHT CHANCE
OVER MAINLY THE HIGHER TERRAIN AREAS ACROSS THE REMAINDER OF
NORTHERN ARIZONA. STORM CHANCES ARE NIL DURING THE OVERNIGHT HOURS
FOR ALL EXCEPT FOR APACHE COUNTY.

MODELS HINTING AT SOUTHERLY FLOW RETURNING TO THE STATE AS EARLY AS
MONDAY...WITH ANOTHER MOISTURE INCREASE ESPECIALLY NAVAJO AND APACHE
COUNTIES. PRECIP CHANCES ARE NEAR CLIMATOLOGY FOR NOW.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE THIS EVENING ACROSS NORTHERN ARIZONA...MOST NUMEROUS
NORTH OF A LINE FROM KPRC...KINW...KRQE. STORMS WILL DECREASE AND
BECOME ISOLATED AFTER 07Z. LCL MVFR/IFR POSSIBLE IN THE STRONGEST
STORMS. EXPECT THUNDERSTORMS TO DEVELOP AGAIN ON THURSDAY AFTER 18Z.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 4:52 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
452 AM MST WED AUG 26 2015

AZZ004>018-037>040-270515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
452 AM MST WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS
TODAY OVER MUCH OF NORTHERN ARIZONA. LOCALIZED HEAVY RAINFALL AND
FLOODING...HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT DECREASE IN THUNDERSTORM COVERAGE IS FORECAST FOR
THURSDAY WITH FURTHER DRYING AND LOWERING STORM CHANCES FRIDAY
INTO EARLY NEXT WEEK. THE MAIN THREAT FROM STORMS THURSDAY WILL BE
LOCALLY HEAVY RAINFALL LEADING TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Local storm report, Aug 26, 11:44 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1144 AM MST WED AUG 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      JAKES CORNER            34.01N 111.32W
08/25/2015                   GILA               AZ   PUBLIC

            PUBLIC REPORTED WATER FLOWING OVER SR-188 NEAR JAKES
            CORNER

&&

EVENT NUMBER FGZ1500128

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:59 PM MSTAreal Flood AdvisoryFGZGila2 hr
Aug 25, 6:14 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 25, 6:33 PM MSTFlash Flood WarningFGZGila87 min
Aug 26, 1:25 PM MSTSevere Thunderstorm WarningFGZYavapai13 min
Aug 26, 1:53 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Aug 26, 2:02 PM MSTSevere Thunderstorm WarningFGZYavapai4 min
Aug 26, 2:12 PM MSTSevere Thunderstorm WarningFGZCoconino48 min
Aug 26, 2:41 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 26, 2:46 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.